DEAR DR. ROACH: In January 2014 during my yearly physical, my doctor noted my low body weight for a male of 27 in good health. In an effort to help me gain weight, he prescribed megestrol. Three months later, I realized it was affecting my sexual performance and desire. My doctor had me discontinue its use. My research indicated that megestrol will decrease your testosterone.

He then ordered a testosterone check. Results were testosterone 306 and free testosterone 5.8, both low. He then began a testosterone shot every three weeks. I had these shots for four months, and, fearing the shots were jeopardizing my future fertility, I saw an endocrinologist. The endocrinologist advised me to stop the shots and allow my body to rebuild itself.

In follow-up tests five months later, I was at 168, and after an additional five months, 216. I will be tested again in May. My questions are these: Do you think the megestrol decreased my testosterone? Will my testosterone slowly build into a healthy range to allow me to have children? I would greatly appreciate any advice you can offer. — P.G.

ANSWER: I am very confused and a little upset by your description of your initial treatment. Although megestrol (Megace) has been shown to be effective in weight loss due to advanced cancer, and is sometimes used in frail elderly patients with weight loss, I strongly disagree with using a powerful drug with potentially serious side effects to treat a condition with a potentially serious and what sounds like a totally unknown cause. Why do you have low body weight to begin with? Had it recently changed? Did your initial doctor do a careful evaluation to find out why?

Megestrol is a synthetic progestin-type hormone. It certainly does interfere with your body’s ability to make its own testosterone. Unfortunately, I don’t know whether your testosterone was normal to begin with. It’s possible that it wasn’t (and that might have to do with your initial low body weight). There isn’t a clear trend with your testosterone level now, but if it continues to increase, that’s a good sign.

As far as your potential for children, there’s too much I don’t know to be able to answer that with any degree of certainty. Your endocrinologist may choose to do a sperm count as a diagnostic test, which will give a great deal more information.

Please let me know what happens.

DEAR DR. ROACH: Several weeks ago, a man in his 70s wrote that he was bothered by the need to get up to urinate two or three times a night. It had been suggested to him that he take 200 mg of ibuprofen before bed. The result was that he reduced his nocturnal urination to one trip. I tried the same with the same result, but the next day suffered my first attack of gout, experiencing painful swelling in the toes of both feet. Did the ibuprofen cause me to retain too much uric acid? — J.W.R.

ANSWER: I can’t explain that one. Ibuprofen is a standard treatment for gout. I’ve never heard of it triggering a gout attack. Aspirin occasionally can trigger gout. As far as I can tell, your situation was just coincidence. However, I don’t like coincidences. Sometimes, beginning treatment to lower uric acid levels in the blood (such as with the drug allopurinol) can trigger gout, but I haven’t read about or seen it with ibuprofen.

READERS: The booklet on abnormal heart rhythms explains atrial fibrillation and the more common heart rhythm disturbances in greater detail. Readers can obtain a copy by writing: Dr. Roach Book No. 107, 628 Virginia Dr., Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 U.S./$6. Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

* * *

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.